Seizures Reported After Kids' Flu Shot, Federal Officials Investigating

FacebookTwitterGoogle+TumblrPinterest

Federal health officials are looking into reports of an uptick in febrile seizures after children ages 6 months to 2 years were given this year’s seasonal flu shot Fluzone, made by drug manufacturer Sanofi-Aventis.

Fluzone is the only flu shot available this season for kids in this age range. On Thursday the CDC reported a higher incidence of seizures in little kids after getting this flu vaccination. Here’s the latest on the reported seizures:

The FDA said there were 43 cases of febrile seizure reported after Fluzone shots as of December 13.

According to the American Academy of Pediatrics, a certain percentage of kids will have a febrile seizure after having flu shots, and in most cases they are fine. “Nearly all children who have a febrile seizure recover quickly and have no long term effects,” says the FDA. Febrile seizures can happen as a result of high temperatures from a cold, flu, or ear infection too.

The drug manufacturer acknowledged that the incidence of seizures was higher than the historical norm but said there wasn’t yet a causal link between the two.

More seizures have only been reported with this particular flu shot for this age range.

Image: flickr

FacebookTwitterGoogle+TumblrPinterest
FacebookTwitterGoogle+TumblrPinterest